Pulmonary Edema After Prostacyclin Therapy for PAH Associated With Worse Outcomes

Share this content:
Pulmonary edema after prostacyclin therapy led to longer hospital stays for patients with PAH.
Pulmonary edema after prostacyclin therapy led to longer hospital stays for patients with PAH.

TORONTO — Patients with pulmonary arterial hypertension (PAH) in whom pulmonary edema develops after initiation of prostacyclin therapy have an increased length of hospital stay and greater 6-month mortality risk, according to findings from a retrospective study presented at CHEST 2017, held October 28 to November 1 in Toronto, Ontario, Canada.

Investigators evaluated outcomes in 155 patients with PAH. Idiopathic PAH (63%) represented the primary etiology of PAH in this cohort, whereas 23% had connective tissue disease-PAH. The median left ventricular ejection fraction was 55% (interquartile range [IQR], 55%-60%).

Intravenous (IV) epoprostenol (86%), IV treprostinil (11.6%), and subcutaneous treprostinil (2%) represented the main prostacyclin analogs used in the studied patients. For epoprostenol, the median prostacyclin initial dose was 2 ng/kg/min (IQR, 2-3 ng/kg/min) compared with 2 ng/kg/min (IQR, 1.25-3.25 ng/kg/min) for treprostinil. Hospital length of stay (median) was 6 days (IQR, 4-8 days) across this cohort.

Following the start of prostacyclin therapy, pulmonary edema developed in a total of 33 patients (21%), with a median duration to onset of 2 days (IQR, 1-4 days). Approximately 24% of patients were de-escalated from prostacyclin therapy or discontinued the therapy, and mechanical ventilation was initiated in 2 patients.

Investigators also observed a significant 2.2-day increase in length of hospital stay among patients in whom pulmonary edema developed (95% CI, 1.0-3.4, P <.001). In addition, patients with pulmonary edema experienced a greater 6-month mortality rate (odds ratio, 4.3; 95% CI, 1.3-14.8; P <.05).

“Pulmonary edema occurs in 1 in 5 [patients with] PAH treated with parenteral prostacyclin therapy,” wrote the investigators. “This is associated with worse outcomes and is in line with recently emerging evidence pointing at a high prevalence of microscopic vein involvement in PAH.”


Khan NA, Khan RA, Dweik RA, Heresi GA. Incidence of pulmonary edema after initiation of parenteral prostacyclin therapy for group I pulmonary arterial hypertension. Presented at: CHEST 2017; October 28-November 1, 2017; Toronto, Ontario, Canada. Abstract 2741691.